Please use this identifier to cite or link to this item: http://hdl.handle.net/10316/44396
Title: Total Boundedness and the Axiom of Choice
Authors: Gutierres, Gonçalo 
Issue Date: 2016
Publisher: Springer
Project: info:eu-repo/grantAgreement/FCT/5876/147205/PT 
Serial title, monograph or event: Applied Categorical Structures
Volume: 24
Issue: 5
Abstract: A metric space is Totally Bounded (also called preCompact) if it has a finite ε-net for every ε > 0 and it is preLindelöf if it has a countable ε-net for every ε > 0. Using the Axiom of Countable Choice (CC), one can prove that a metric space is topologically equivalent to a Totally Bounded metric space if and only if it is a preLindelöf space if and only if it is a Lindelöf space. In the absence of CC, it is not clear anymore what should the definition of preLindelöfness be. There are two distinguished options. One says that a metric space X is: (a) preLindelöf if, for every ε > 0, there is a countable cover of X by open balls of radius ?? (Keremedis, Math. Log. Quart. 49, 179–186 2003); (b) Quasi Totally Bounded if, for every ε > 0, there is a countable subset A of X such that the open balls with centers in A and radius ε cover X. As we will see these two notions are distinct and both can be seen as a good generalization of Total Boundedness. In this paper we investigate the choice-free relations between the classes of preLindelöf spaces and Quasi Totally Bounded spaces, and other related classes, namely the Lindelöf spaces. Although it follows directly from the definitions that every pseudometric Lindelöf space is preLindelöf, the same is not true for Quasi Totally Bounded spaces. Generalizing results and techniques used by Horst Herrlich in [8], it is proven that every pseudometric Lindelöf space is Quasi Totally Bounded iff Countable Choice holds in general or fails even for families of subsets of R (Theorem 3.5).
URI: http://hdl.handle.net/10316/44396
DOI: 10.1007/s10485-016-9443-1
10.1007/s10485-016-9443-1
Rights: embargoedAccess
Appears in Collections:I&D CMUC - Artigos em Revistas Internacionais

Files in This Item:
File Description SizeFormat
GG_ACS_2016.pdf314.66 kBAdobe PDFView/Open
Show full item record

Page view(s) 20

629
checked on Oct 14, 2021

Download(s)

229
checked on Oct 14, 2021

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.